[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Monday, 11 August, 2003, 23:00 GMT 00:00 UK
Parkinson's drugs 'fuel gambling urge'
Card player
Patients racked up huge losses
A rare side-effect of drugs for Parkinson's disease may turn patients into compulsive gamblers, say doctors.

Two patients identified by researchers in the US had each lost more than $60,000 as a result.

It is thought that the "dopamine agonist" - a standard therapy which helps reduce the symptoms of Parkinson's in many patients - may be eroding the mental restraint that prevented the patients from gambling.

This clinical study suggests that higher dosages of dopamine agonists may be a catalyst to bringing out this destructive behaviour
Dr Mark Stacy, Duke University Medical Center
Fortunately, the problem is confined to just a handful of patients.

In the study, carried out at Duke University Medical Center in North Carolina, the records of more than 1,800 patients were examined, and only nine compulsive gamblers uncovered.

In addition, all the patients involved came from Arizona - a state in which the temptations of casinos are never far away.

None of them had any history of gambling prior to their starting to take medication for Parkinson's.

Seven of them started to gamble within one month of an increased dosage of the drug.

Sexual behaviour

Once the problem was detected by their families, a change of drug regime was normally enough to solve the problem.

Dr Mark Stacy, who led the study, said: "This clinical study suggests that higher dosages of dopamine agonists may be a catalyst to bringing out this destructive behaviour."

Parkinson's patients suffer because they are no longer able to produce enough of the chemical dopamine, which helps control movement.

This leads to increasing tremor, rigidity and walking problems.

This is not the first time that dopamine agonist treatment - which aims to help increase the supply of dopamine to the brain - has been linked to extreme behaviour.

Other studies have reported the arrival of sexual disorders - namely a marked increase in libido and sexual behaviour - as a result.

In some patients the dopamine agonist is thought to be responsible for distinct changes in sexual behaviour and even orientation.

Reassurance

However, a spokesman for the Parkinson's Disease Society said that other small studies had made the link between Parkinson's and gambling.

A spokesman said: "Many people with Parkinson's are prescribed dopamine agonists in conjunction with levodopa and the Parkinson's Disease Society has not been made aware of any reported cases in the UK of this combination treatment leading to a side-effect of pathological gambling.

"It should be noted that the author of the most recent survey reported that the risk was found to be very small and may have arisen in part because of the location of the study in a retirement and vacation setting in Arizona with several casinos.

"However, we would advise anyone who is concerned about their medication regime or is anxious about any side effects to speak to their doctor."


SEE ALSO:
Test for early Parkinson's
07 Aug 03  |  Health


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East | South Asia
UK | Business | Entertainment | Science/Nature | Technology | Health
Have Your Say | In Pictures | Week at a Glance | Country Profiles | In Depth | Programmes
Americas Africa Europe Middle East South Asia Asia Pacific